Illinois, 2012

Hail and Damaging Wind in Illinois, September 21, 2012

September 21, 2012 · NWS ILX · 5 events in 5 counties and zones

Low pressure moving across central Illinois triggered scattered showers and thunderstorms during the afternoon and evening of September 21st. A few of the cells produced gusty winds and hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure moving across central Illinois triggered scattered showers and thunderstorms during the afternoon and evening of September 21st. A few of the cells produced gusty winds and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 11:39 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 21, 11:39 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1239 PM CDT FRI SEP 21 2012

.DISCUSSION...
ISSUED 1045 AM CDT FRI SEP 21 2012

SURFACE DATA THIS MORNING SHOWS OLD FRONTAL ZONE IN THE OH RIVER
VALLEY. LOW CENTER THAT WILL AFFECT OVER AREA WAS OVER IN
SOUTHERN IA. DIFFERENTIAL HEATING...INDUCED WARM FRONT...BECOMING
ESTABLISHED EXTENDING FROM LOW SOUTHEAST INTO SOUTH CENTRAL IL.
LIGHT PCPN OVER NORTHERN IL AND CENTRAL PARTS OF STATE DEVELOPED
IN RESPONSE TO LIFT FROM WEAK UPPER WAVE MOVING SOUTHEAST THROUGH
EASTERN IA. THE MORE SIGNIFICANT SYSTEM IS A UPPER LEVEL JET
DIVING SOUTHWARD THROUGH THE DAKOTAS THROUGH WESTERN IA...OF 100+
KTS. THIS WILL PROVIDE UPPER SUPPORT TO DEEPEN AND MOVE THE IA
SURFACE LOW TO THE EAST SOUTHEAST TODAY...WITH OVERRUNNING SHOWERS
AND POSSIBLE THUNDERSTORMS DEVELOPING THIS AFTERNOON...WITH THE
BEST CHANCES IN THE EAST HALF OF CWA. SURFACE AND 925MB DATA SHOWS
SOME RETURN MOIST SOUTHERLY WIND FLOW ALREADY THIS MORNING NORTH
OF THE OLD OH RIVER FRONT...OVER MO. WILL HAVE TO WATCH THE NEW
DEVELOPMENT AREA OF PCPN TO BE OVER EASTERN MO AND INTO WEST IL
EARLY THIS AFTERNOON AND SPREADING EAST OVER REST OF EAST IL INTO
EAST...AHEAD OF THE SURFACE LOW.

&&

.AVIATION...
ISSUED 1238 PM CDT FRI SEP 21 2012

FEW SCATTERED STORMS BEGINNING TO DEVELOP...AND SHOULD INCREASE
DURING THE AFTERNOON. WINDS WILL SHIFT AS THE LOW IS PROGGED TO
CROSS THE AREA THROUGH THE EVENING. KEPT VCTS IN THE TAFS AT THIS
TIME...AND WILL HAVE TO WATCH FOR LOWER CEILING DEVELOPMENT LATER
WITH THE STORM FORMATION.

GOETSCH
&&

.PREV DISCUSSION...
ISSUED 300 AM CDT FRI SEP 21 2012

EARLY MORNING SURFACE MAP SHOWED A SMALL AREA OF HIGH PRESSURE
DRIFTING INTO FAR SOUTHERN ILLINOIS. DESPITE THIS...PLENTY OF MID
AND HIGH CLOUDS WERE SPREADING OVER THE FORECAST AREA...ASSOCIATED
WITH A WEAK SHORTWAVE RACING INTO THE MID MISSISSIPPI VALLEY. THE
WAVE WAS ON THE PERIPHERY OF THE DEEP AND BROAD UPPER TROUGH WHICH
HAS BEEN ANCHORED OVER OUR REGION FOR THE LAST FEW DAYS.

THE PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INVOLVE RAIN
CHANCES TODAY...AND THE CHILLY WEATHER FOR THE WEEKEND...INCLUDING
POTENTIAL FOR ANY FROST.

SHORT TERM...TODAY THROUGH MONDAY...

SURFACE LOW CURRENTLY IN EASTERN SOUTH DAKOTA WILL DROP SOUTHEAST
TO NEAR ST LOUIS BY SUNSET. DECENT LIFT WILL BE OVERSPREADING THE
CWA LATER THIS MORNING AHEAD OF THIS SYSTEM. HOWEVER...FORECAST
SOUNDINGS ARE RATHER PARCHED BELOW 700 MB THIS MORNING...SO IT
WILL LIKELY TAKE UNTIL AFTERNOON TO GET ANY DECENT RAIN GOING IN
OUR AREA. HAVE KEPT THE EASTERN CWA WITH ONLY SLIGHT CHANCE POPS
THIS MORNING. HOWEVER...ASSOCIATED WARM FRONT SHOULD SURGE INTO
THE SOUTHERN CWA THIS AFTERNOON WITH DEW POINTS RISING INTO THE
LOWER TO MID 50S. MOST OF THE EVENING MODELS BRING THE CONVECTIVE
CLUSTER CURRENTLY IN SOUTHERN MISSOURI NORTHEAST INTO SOUTHERN
PARTS OF THE CWA BY EARLY AFTERNOON...WITH THE WARM FRONT. BEST
CHANCES OF THUNDERSTORMS WILL LIKELY BE SOUTH OF I-72 NEAR THE
FRONT. STILL LOOKS LIKE INITIAL BATCH OF RAIN WILL BE OUT OF THE
FORECAST AREA BY MIDNIGHT. HOWEVER...A STRONGER WAVE WILL BE
RACING SOUTHEASTWARD OVERNIGHT...REACHING CHICAGO AROUND SUNRISE.
THIS WILL BRING ANOTHER ROUND OF SHOWERS LATE TONIGHT AND SATURDAY
MORNING...ALTHOUGH THESE WILL LARGELY BE IN NORTHERN ILLINOIS...
AND HAVE LIMITED ANY MENTION IN OUR AREA TO ABOUT THE I-74
CORRIDOR NORTHWARD.

TEMPERATURES TODAY WILL HINGE ON TIMING OF THE RAIN AND HOW FAR
NORTH THE FRONT MAKES IT...BUT HAVE KEPT THE NORTHERN CWA CONFINED
TO THE 60S...WITH 70S SOUTH. THE STRONG WAVE TONIGHT WILL BE
ACCOMPANIED BY 850 MB TEMPERATURES QUICKLY FALLING TO NEAR ZERO
CELSIUS EARLY SATURDAY...RESULTING IN A RATHER COOL DAY WITH HIGHS
STRUGGLING INTO THE LOWER 60S IN SOME AREAS ACROSS THE NORTH...AND
NORTHWEST WINDS GUSTING UP TO 30 MPH. SIMILAR HIGHS EXPECTED
SUNDAY...ALTHOUGH WITH NOT AS MUCH WIND.

HIGH PRESSURE WILL PUSH SOUTHEAST INTO THE OHIO VALLEY THROUGH THE
WEEKEND. WITH THE UPPER TROUGH REMAINING IN PLACE TO POUR COLD AIR
ALOFT INTO THE AREA...WILL SEE DRY AIR AND TEMPERATURES FALLING
INTO THE 30S IN MOST OF THE CWA SATURDAY NIGHT AND SUNDAY NIGHT.
WILL LIKELY SEE SOME FROST DURING THE EARLY MORNINGS...ESPECIALLY
CLOSER TO THE CENTER OF THE HIGH WHERE WINDS WILL BECOME NEARLY
CALM.

LONG TERM...TUESDAY THROUGH THURSDAY...

LONGER RANGE MODELS CONTINUE TO ADVERTISE THAT THE BROAD UPPER
TROUGHING WILL RETREAT SOMEWHAT EARLY THIS WEEK...WITH MORE OF A
ZONAL FLOW TRYING TO SET UP OVER ILLINOIS. HOWEVER...ANOTHER
ASSOCIATED TROUGH WILL LIKELY PUSH BACK INTO THE MIDWEST BY MID
WEEK. THE SURFACE BOUNDARY WILL ONLY PUSH SLOWLY SOUTHWARD.
THEREFORE...HAVE INTRODUCED RAIN CHANCES AS EARLY AS TUESDAY...
CONTINUING INTO WEDNESDAY NIGHT ALTHOUGH SHIFTING SOUTHWARD WITH
TIME. WITH THE CORE OF THE UPPER TROUGH PULLING AWAY...
TEMPERATURES WILL RETURN CLOSER TO NORMAL.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 10:54 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
1154 AM CDT FRI SEP 21 2012

ILZ027>030-036-040-221700-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
1154 AM CDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL PASS FROM WESTERN ILLINOIS TO
SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO TONIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY THUNDERSTORMS
THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM TUESDAY INTO WEDNESDAY
AS THE NEXT SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ031-037-038-041>057-061>063-066>068-071>073-221700-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-TAZEWELL-VERMILION-WOODFORD-
1154 AM CDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL PASS FROM WESTERN ILLINOIS TO
SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO TONIGHT. SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK
OF SEVERE STORMS...WITH THE MAIN THREAT BEING FOR LARGE HAIL WITH
SOME STORMS POSSIBLY PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM TUESDAY INTO WEDNESDAY
AS THE NEXT SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

GOETSCH

In the hours before

Special weather statement, Sep 21, 1:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT FRI SEP 21 2012

ILZ027-212015-
KNOX-
223 PM CDT FRI SEP 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 315 PM
CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GILSON...
  MAQUON...
  VICTORIA...
  WILLIAMSFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...DELONG...EAST GALESBURG AND
DAHINDA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4106 8999 4074 8999 4083 9044 4098 9044
TIME...MOT...LOC 1923Z 265DEG 35KT 4090 9031

BARNES

The radar

The Lincoln radar (KILX), 29 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
September 21, 1:45 PM CST to 1:46 PM CST
Where
Mason County, 0.59 mi WNW of San Jose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.304, -89.610

Hail, Logan

When
September 21, 2:01 PM CST to 2:02 PM CST
Where
Logan County, Emden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -89.480

Hail, Champaign

When
September 21, 3:08 PM CST to 3:09 PM CST
Where
Champaign County, 0.87 mi NE of Philo
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.010, -88.140

Thunderstorm Wind, Vermilion

When
September 21, 3:50 PM CST to 3:55 PM CST
Where
Vermilion County, 3 mi NE of Ridge Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
39.931, -87.610

A few trees were blown down, including one that became entangled in power lines and caught fire.

Hail, Clark

When
September 21, 6:54 PM CST to 6:55 PM CST
Where
Clark County, Martinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -87.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411581, 411580, 411582, 411584, 411583.